zbMATH — the first resource for mathematics

Analytic study of shell models of turbulence. (English) Zbl 1113.34044
The authors study analytically the viscous ‘sabra’ shell model of the energy turbulent cascade \[ {du_n\over dt}= i(ak_{n+1} u_{n+2} u^*_{n+1}+ bk_n u_{n+1} u^*_{n-1}- ck_{n-1} u_{n-1} u_{n-2})- \nu k^2_n u_n+ f_n, \] respectively the functional form \[ {du\over dt}+ \nu Au+ B(u, u)= f,\quad u(0)= u^{in} \] in the Hilbert space \(l^2\) (sequence space over \(\mathbb{C}\)), \(A\) is a linear and \(B\) a bilinear suitably defined operator.
They prove by using Galerkin methods the existence of weak solutions, smooth dependence on the initial data and uniqueness, and they give appropriate assumptions for the force \(f\) (exponential decay) that the solution \(u\) belongs to a certain Gevrey class of regularity. In the last sections they prove (under certain assumptions) that the shell model has a finite dimensional attractor (they give an estimate for the Hausdorff and the fractal dimension) and they further show that the model possesses a finite dimensional inertial manifold (which is unknown for the Navier-Stokes equation). The authors discuss their assumptions and their results and compare the results with those of the Navier-Stokes equation and other similar problems.

34G20 Nonlinear differential equations in abstract spaces
76D05 Navier-Stokes equations for incompressible viscous fluids
34A45 Theoretical approximation of solutions to ordinary differential equations
Full Text: DOI
[1] Aubin, J.P., Un theorem de compacite, C. R. acad. sci. Paris ser. I math., 256, 5042-5044, (1963) · Zbl 0195.13002
[2] Biferale, L., Shell models of energy cascade in turbulence, Ann. rev. fluid mech., 35, 441-468, (2003) · Zbl 1041.76037
[3] Bohr, T.; Jensen, M.H.; Paladin, G.; Vulpiani, A., Dynamical systems approach to turbulence, (1998), Cambridge University Press · Zbl 0933.76002
[4] Chepyzhov, V.V.; Ilyin, A.A., On the fractal dimension of invariant sets; applications to navier – stokes equations, Discrete. contin. syn. syst., 10, 1-2, 117-135, (2004) · Zbl 1049.37047
[5] Constantin, P.; Foias, C., Navier – stokes equations, (1988), The University of Chicago Press · Zbl 0687.35071
[6] Constantin, P.; Foias, C., Global Lyapunov exponents, kaplan – yorke formulas and the dimensional of the attractors for 2D navier – stokes equations, Commun. pure appl. math., 38, 1-27, (1985) · Zbl 0582.35092
[7] Constantin, P.; Foias, C.; Manley, O.; Temam, R., Determining modes and fractal dimension of turbulent flows, J. fluid mech., 150, 427-440, (1985) · Zbl 0607.76054
[8] Constantin, P.; Foias, C.; Nicolaenko, B.; Temam, R., ()
[9] Constantin, P.; Foias, C.; Nicolaenko, B.; Temam, R., Spectral barriers and inertial manifolds for dissipative partial differential equations, J. dynam. differential equations, 1, 45-73, (1989) · Zbl 0701.35024
[10] Demengel, F.; Ghidaglia, J.-M., Some remarks on the smoothness of inertial manifolds, Nonlinear anal., 16, 79-87, (1991) · Zbl 0723.58033
[11] Doering, C.R.; Titi, E.S., Exponential decay-rate of the power spectrum for solutions of the navier – stokes equations, Phys. fluids, 7, 6, 1384-1390, (1995) · Zbl 1023.76513
[12] Gledzer, E.B., System of hydrodynamic type admitting two quadratic integrals of motion, Sov. phys. dokl., 18, 216-217, (1973) · Zbl 0292.76038
[13] Frisch, U., Turbulence: the legacy of A.N. Kolmogorov, (1995), Cambridge University press
[14] Foias, C.; Manley, O.; Rosa, R.; Temam, R., Navier – stokes equations and turbulence, (2001), Cambridge University Press · Zbl 0994.35002
[15] Foias, C.; Manley, O.; Temam, R.; Treve, Y.M., Asymptotic analysis of the navier – stokes equations, Physica D, 9, 157-188, (1983) · Zbl 0584.35007
[16] Foias, C.; Prodi, G., Sur le comportement global des solutions non stationnaires des équations de navier – stokes en dimension two, Rend. sem. mat. univ. Padova, 39, 1-34, (1967) · Zbl 0176.54103
[17] Foias, C.; Sell, G.R.; Temam, R., Inertial manifolds for nonlinear evolutionary equations, J. differential equations, 73, 309-353, (1988) · Zbl 0643.58004
[18] Foias, C.; Sell, G.R.; Titi, E., Exponential tracking and approximation of inertial manifolds for dissipative nonlinear equations, J. dynam. differential equations, 1, 2, 199-244, (1989) · Zbl 0692.35053
[19] Foias, C.; Temam, R., Some analytic and geometric properties of the solutions of the evolution navier – stokes equations, J. math. pure appl., 58, 339-368, (1979) · Zbl 0454.35073
[20] Foias, C.; Temam, R., Gevrey class regularity for the solutions of the navier – stokes equations, J. funct. anal., 87, 359-369, (1989) · Zbl 0702.35203
[21] Ferrari, A.B.; Titi, E.S., Gevrey regularity for nonlinear analytic parabolic equations, Comm. partial differential equations, 23, 1-2, 1-16, (1998) · Zbl 0907.35061
[22] Ilyin, A.A.; Titi, E.S., Sharp estimates for the number of degrees of freedom for the damped – driven 2D navier – stokes, J. nonlinear sci., 16, 3, 233-253, (2006) · Zbl 1106.35049
[23] Jones, D.A.; Titi, E.S., Determination of the solutions of the navier – stokes equations by finite volume elements, Physica D, 60, 165-174, (1992) · Zbl 0778.35084
[24] Jones, D.A.; Titi, E.S., Upper bounds on the number of determining modes, nodes, and volume elements for the navier – stokes equations, Indiana university math. J., 42, 875-887, (1993) · Zbl 0796.35128
[25] Landau, L.D.; Lifshitz, E.M., Fluid mechanics, (1977), Pergamon Oxford · Zbl 0146.22405
[26] L’vov, V.S.; Podivilov, E.; Pomyalov, A.; Procaccia, I.; Vandembroucq, D., Improved shell model of turbulence, Phys. rev. E, 58, 2, 1811-1822, (1998)
[27] Lions, J.L.; Magenes, E., Non-homogeneous boundary value problems and applications, (1972), Springer Berlin · Zbl 0223.35039
[28] Okhitani, K.; Yamada, M., Temporal intermittency in the energy cascade process and local Lyapunov analysis in fully developed model of turbulence, Prog. theor. phys., 89, 329-341, (1989)
[29] Ou, Y.-R.; Sritharan, S.S., Analysis of regularized navier – stokes equations. I, II, Quart. appl. math., 49, 651-685, (1991), 687-728 · Zbl 0744.76039
[30] Schröghofer, N.; Kadanoff, L.; Lohse, D., How the viscous subrange determines inertial range properties in turbulence shell models, Physica D, 88, 40-54, (1995) · Zbl 0899.76244
[31] Sell, G.R.; You, Y., Inertial manifolds: the non-self-adjoint case, J. differential equations, 96, 203-255, (1992) · Zbl 0760.34051
[32] Temam, R., Navier – stokes equations: theory and numerical analysis, (1984), North-Holland Amsterdam · Zbl 0568.35002
[33] Temam, R., Infinite-dimensional dynamical systems in mechanics and physics, (1988), Springer-Verlag New York · Zbl 0662.35001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.